Yet in spite of a spate of suicides many people believe are linked to the medication, Health Canada has failed to react to the charges.
In just a couple of months, one pediatrician faxed as many as 25 reports to the nation's healthcare body—to resounding silence.
“I thought alarm bells would have been going off given that I said somebody died,” said Nancy McCartney, mother of Brennan, an 18-year-old who committed suicide while on Cipralex. “There was absolutely no acknowledgement that anybody has read this, let alone investigated.”
According to his mother, Brennan had no history of mental illness, and killed himself just four days after taking a sample package (of) Cipralex.
“(Side effect) reports are analyzed to confirm or rule out a cause-and-effect relationship and to discover potential safety concerns,” Health Canada said on its website, but has since remained mum.
Doctors also complain there has been no follow-up or feedback by officials to their adverse effect reports—a silence that is worrisome to many parents and healthcare professionals.
Generic versions of some ADHD drugs, including Teva-Methylphenidate ER-C, are believed to cause greater side effects than the brand-name versions, as they are absorbed into the bloodstream at a different rate.
Following a member's suicide, one family was outraged to receive a standard form letter from Health Canada, complete with typos in the victim's name! Aside from apologizing for the glitch, no one from the organization has make any further inquiries into the death or the side effects reported from the medication.
“I don’t get a sense that anybody looks at this data," McCartney told the Star. "I don’t get a sense that anybody cares.”
If your child is on medication to treat symptoms of ADHD, have they experienced any serious side effects? Do you feel the benefits outweigh any adverse effects?